Can Simvastatin Cause Migraines?





Unfortunately, today there is little information on simvastatin and migraines available to patients, possibly because of  lack of clinical studies as to whether simvastatin may cause migraines. Therefore, the information below is for your general information only.  Although headaches are listed as the most common side effect of simvastatin, specifically migraines, which are different from common headaches, are not usually mentioned. You need to discuss this with your doctor. In this regard, it is necessary to take into account the following factor. Although headaches are among the most common side effects of simvastatin and migraine headaches are different from common headaches, they are still often confused. Sometimes sinus headaches are taken for migraines. That is why to want to make sure you actually have migraines.

Simvastatin and Migraines Stats

As of May, 11, 2011: 85,586, people reported to develop some of simvastatin side effects and among them, 67 people (0.08%) have migraines (according to eHealthMe).  As a rule, most patients complain about frequent migraines that started with simvastatin treatment, while before the treatment migraines were quite rare. In certain cases, migraines began to occur after taking alcohol when patients were switched from brand Zocor to generic simvastatin. In some patients migraines begin to occur not immediately but after a couple of years of treatment.

Can Simvastatin Trigger Migraines?

Can Simvastatin Cause Migraines?It’s a common fact that migraines are individual but major problem is that the mechanism of migraines is still being studied and the exact causes are still unknown, although some genetic factors might be involved because migraine often has a family history. However, certain factors that initiate a migraine attack (they are called migraine triggers) are determined. These triggers are very individual and include certain foods, smells, daily schedule changes, drinks, stress, etc. With respect to intolerance to foods, drinks, smells and other products, including medications, a migraine attack to some extent reminds of an allergic reaction where allergens are also very individual and differ from patient to patient. And a person can also be intolerant to certain medications, such as simvastatin.

It is also essential to mention that most patients say that the attack typically begins a few hours after taking simvastatin, as a rule at night if simvastatin is taken in the evening. So, it is quite possible that simvastatin works as a migraine trigger in some people. In addition, the medication affects the circulatory system, and migraine is a vascular headache.  But how exactly migraines are linked to simvastatin hasn’t been explained yet.  Some researchers think that headaches very similar to migraines may occur due to the strong anti-inflammatory effects of simvastatin that may expand blood vessels.

Simvastatin, Migraines and Menopause

3/4 of migraine sufferers are women and migraines typically completely disappear after the menopause, the age when simvastatin is commonly prescribed.  So, it seems that migraines are unlikely to occur in post-menopausal women taking simvastatin. So if a post-menopausal women starts to have migraines after taking simvastatin, there may the connection and the issue needs the doctor’s attention.

The good news about simvastatin and migraines is that patients report cessation of migraine pains after quitting simvastatin or being switched to another medication. The doctor may also recommend you to lower the dose or use other statin medications and see if migraines go away. You should always discuss it with your doctor in the first place if you experience migraines while taking simvastatin.

Studies on Simvastatin and Migraines

Strange but it appears that the studies exploring the connection between migraines and simvastatin were focused on the beneficial effects of the medication on people having migraines.  Read more about Can Simvastatin Cause Migraines?.